Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Diabetes and Low Blood Sugar

Posted Oct 16 2008 7:59pm


I read Scott’s Journal this morning, and thanked God Scott was able to post.

Here are some things to note about low blood sugar (hypoglycemia) :

When blood sugar drops too low, you have a reaction called hypoglycemia.

60 mg/dl is called low blood sugar.

Studies show 50 percent of severe low blood sugars occur between midnight and 8 a.m. Talk to your diabetes educator about what to do if you have a reaction.

Why it happens:

Delaying or skipping a meal
Eating too little food at a meal
Getting more exercise than usual
Taking too much diabetes medicine, especially insulin, but it can happen with the oral agents
Drinking alcohol

What you feel like:
  • shaky

  • nervous

  • tired

  • sweaty

  • cold

  • hungry

  • confused

  • irritable

It's always important to test your blood sugar to be sure that you are actually having a reaction.

Teach your family and friends the signs and symptoms of low blood sugar.

What you should do:

If it is 70 mg/dl or lower, you should eat or drink 15 grams of carbohydrate

1 cup of milk is the best treatment or

1-2 teaspoons of sugar or honey

1/2 cup of regular soda

5-6 pieces of hard candy

Glucose gel or 3 tablets


Test your blood sugar again in 15 minutes. If it is still below 70 mg/dl, have another 15 grams of carbohydrate. If your blood glucose is not low but your next meal is an hour away, have a snack with carbs and protein:


Crackers and peanut butter or cheese

Half a ham or turkey sandwich

Crackers or cereal with a cup of milk

The American Diabetes Association (ADA) states that milk is better than juice or glucose because it has lactose, fat and protein that will help keep your blood sugar steady over time.

A candy bar or other high fat sweets can raise blood sugar too high after you eat them and can contribute to weight gain.

Family members should also know how to inject glucagon, a hormone that causes your liver to release glucose. Your doctor can prescribe a glucagon kit. Always keep it in the same place and make sure family and friends know where it is.

You should also wear a bracelet and carry a card in your wallet that says you have diabetes and if you use insulin.

Source: http://www.lifeclinic.com/focus/diabetes/hypoglycemia.

Post a comment
Write a comment:

Related Searches